MAUDE Adverse Event Report: TERUMO PHILIPPINES CORPORATION SURGUARD3 SAFETY HYPODERMIC NEEDLE (MCKESSON PRIVATE LABEL); NEEDLE, HYPODERMIC, SINGLE LUMEN

TERUMO PHILIPPINES CORPORATION SURGUARD3 SAFETY HYPODERMIC NEEDLE (MCKESSON PRIVATE LABEL); NEEDLE, HYPODERMIC, SINGLE LUMEN
Model Number 102-N251S3
Medical Device Problem Code Malposition of Device (2616)
Health Effect - Clinical Code Needle Stick/Puncture (2462)
Date of Event 06/17/2025
Type of Reportable Event Malfunction
Event or Problem Description
A user facility reported a safety malfunction involving a hypodermic needle.After administering a vaccine, a clinical staff member attempted to engage the needle's safety mechanism; however, the needle did not fully engage and instead bent outward, protruding outside of the safety device rather than snapping securely into place.As the staff member attempted to dispose of the needle into a sharps container, they sustained a needlestick injury from the contaminated needle, which was exposed above the safety mechanism.The incident was attributed to a defective safety feature on the hypodermic needle.Additional information was received on 20 jun 2025: the clinical staff member immediately ceased all activities, washed her hands with soap and water, contacted the occupational health department, completed incident-related documentation, and underwent laboratory testing.The clinical staff member's condition is currently stable, though she is experiencing stress related to the incident.The clinical staff member used her thumb to activate the safety.
 
Additional Manufacturer Narrative
A1: patient identifier: requested, not provided.A2: age & date of birth: requested, not provided.A3a: sex: requested, not provided.A4: weight: requested, not provided.A5: ethnicity: requested, not provided.A6: race: requested, not provided.D6a: implanted date: device was not implanted.D6b: explanted date: device was not explanted.E3: occupation: requested, not provided.G4: pma/510(k): not available.The details of the actual condition of the sample were unable to be determined as it was not available for evaluation.Retention samples were visually inspected and found to be free of any damage or irregularities on the sheath and collar.There was no issued nonconformity report related to human error during lot production.The needles were manufactured at needle assembly machines 1 and 8.Machine 8 has an inspection system that detects tilted and bent cannulas.Dummy checking is conducted for every type of change, end of the lot, and machine adjustment/troubleshooting/replacement of parts to ensure the accuracy of the inspection system.During the collar assembly process, the hub fit is loosened from the protector before placing the needle into the collar.Before proceeding to the next process, the hub, cannula, and collar are pressed into the protector, wherein a photoelectric sensor detects if the height of the protector is correct.Our safety needle features a hinged safety sheath attached to the needle hub.The safety sheath contains two locking mechanisms, the sheath tooth-cannula and sheath wings collar which are simultaneously activated when manually pressed over the needle immediately after use and just before disposal to minimize the possibility of sharps injury.At the cannula station, an inspector ensures proper cannula alignment to prevent bent needles.Our product has an allowable tilting of the needle of not more than 2°.Tilted cannulas are one of the check items in the hourly in-process inspection during needle assembly.The collar and sheath undergo an initial product inspection check (ipic) before mass production, during raw material change, mold maintenance, plant shutdown, cavity closure, and mold/product type change.Any molding defects that may affect product function are part of the inspection item.We also have a visual in-process and product confirmation inspection to ensure that the collar and sheath are in good condition.Visual in-process inspections are conducted during the manufacturing process to detect abnormalities in the product that may cause issues during sheath activation.The critical locking part of the sg3 product is checked for defects such as short shot, sheath collar fitting, and over or under insertion of the collar into the hub.We have functional tests conducted to confirm that our products are free of defects that would lead to difficulty or failure of device activation.We perform safety sheath activation during sg assembly inspection and outgoing inspection of finished products where the cannula should be captured under the sheath's tooth.During the component fit test, we also check that the sheath lugs are securely attached to the collar ear.Before shipment, qc conducts outgoing inspections to check the overall condition of the products.The product's instructions for use (ifu) provides detailed instructions for using the sg3 safety needle device, including warnings and precautions.Our cannula is a supplied raw material that complies with iso 9626, particularly on stiffness and breakage.It undergoes an incoming inspection which includes visual inspection, dimensional inspection, and verification of the quality certificate.The collar and sheath are manufactured in-house with validated tpc molding machines.There were no nonconformance reports issued for the supplied molded part lots.From the previous three fiscal years to the present, we received a total of sixty-three (63) complaints for the specific item code.The cause of these complaints was not identified as being related to our product or the manufacturing process.The retention samples were injected into the dummy arm veins and a rubber cork to simulate intravenous and intramuscular injections prior to safety activation.The safety sheath was successfully activated on the samples; the needle did not bend, and no difficulties were encountered.In the next simulation, the needle was forcefully injected into the cork, causing it to slightly bend.Despite being bent, the sheath-tooth was able to completely capture the cannula, and the collar wing was fully locked on the sheath, indicating that the activation was successful.The root cause of the problem could not be identified based on our investigation of all the available information regarding this issue.A review of the product's lot history file revealed that no related issues were encountered during the production of the reported lot.We have routine inspections to check the condition of the products.The components that are critical to the product's safety activation are checked to ensure that no defects occur that could result in sheath activation issues.We recommend following the instructions for use (ifu) for proper use of the sg3 needle, which includes caution, precautions, and warnings to avoid problems during sheath activation.The occurrence of cannula pop up complaints specific to the 25-gauge surguard 3 hypodermic needle has increased in the fiscal year 2024.Tpc has initiated an in-depth investigation, led by the production engineering section, to confirm the product's design and determine the possible root cause of the needle bending out of the sheath during activation.Terumo medical corporation (tmc) (importer) registration no.(b)(4) is submitting this report on behalf of terumo (philippines) corporation (manufacturer) registration no.(b)(4).

Brand Name
SURGUARD3 SAFETY HYPODERMIC NEEDLE (MCKESSON PRIVATE LABEL)
Common Device Name
NEEDLE, HYPODERMIC, SINGLE LUMEN
Manufacturer (Section D)
TERUMO PHILIPPINES CORPORATION
124 east main avenue
laguna technopark
binan laguna, 4024
RP  4024
Manufacturer (Section G)
TERUMO PHILIPPINES CORPORATION
124 east main avenue
laguna technopark
binan laguna, 4024
RP   4024
Manufacturer Contact
stephanie handy
950 elkton blvd.
elkton, MD 21921
9499890491
MDR Report Key22542023
Report Number3003902955-2025-00033
Device Sequence Number7013979
Product Code FMI
UDI-Device Identifier10612479246390
UDI-Public(01)10612479246390(17)290831(10)240911D
Combination Product (Y/N)N
Initial Reporter StatePA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 07/18/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number102-N251S3
Device Catalogue NumberN/A
Device Lot Number240911D
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/18/2025
Initial Report FDA Received Date07/18/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured09/11/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown